Gemcitabine-induced cardiomyopathy: A case report and review of the literature

Muhammad F. Khan, Silvija Gottesman, Ravichandra Boyella, Elizabeth B Juneman

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Introduction. Newly developed antineoplastic drugs have resulted in improvements in morbidity and mortality from many forms of cancers. However, some of these new chemotherapeutic agents have potentially lethal side effects, which are now being exposed with their widespread use. Gemcitabine is a nucleoside analog, which is a commonly used agent for various solid organ malignancies. Phase 1 and 2 trials with gemcitabine did not show significant risk for cardiotoxicity; however, with its widespread clinical use over the last decade, a few cases of cardiotoxicity related to gemcitabine use have been reported. Cardiomyopathy after the use of gemcitabine monotherapy is extremely rare; and only one such case has been reported in detail previously. Case presentation. We report a case of a 56-year-old African American man with pancreatic cancer who presented with signs and symptoms of congestive heart failure after being treated with gemcitabine for two cycles (six doses). A two-dimensional echocardiography showed left ventricular ejection fraction of 15 to 20 percent with global hypokinesia. With the absence of significant risk factors for coronary artery disease and a strong temporal relationship with the initiation of chemotherapy, it was concluded that our patient's cardiomyopathy was related to the use of gemcitabine. Gemcitabine was discontinued and our patient responded well to standard heart failure therapy. Two months later, a repeat echocardiogram showed significant improvements in left ventricular systolic function. Conclusions: Gemcitabine should be considered as a potential cause of cardiomyopathy in patients receiving chemotherapy with this drug. We need further studies to look into potential mechanisms and treatments of gemcitabine-induced cardiac dysfunction.

Original languageEnglish (US)
Article number220
JournalJournal of Medical Case Reports
Volume8
Issue number1
DOIs
StatePublished - Jun 23 2014
Externally publishedYes

Fingerprint

gemcitabine
Cardiomyopathies
Heart Failure
Drug Therapy
Hypokinesia
Pancreatic Neoplasms
Left Ventricular Function
Nucleosides
African Americans
Antineoplastic Agents
Stroke Volume

Keywords

  • Cardiomyopathy
  • Cardiotoxicity
  • Gemcitabine

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Gemcitabine-induced cardiomyopathy : A case report and review of the literature. / Khan, Muhammad F.; Gottesman, Silvija; Boyella, Ravichandra; Juneman, Elizabeth B.

In: Journal of Medical Case Reports, Vol. 8, No. 1, 220, 23.06.2014.

Research output: Contribution to journalArticle

Khan, Muhammad F. ; Gottesman, Silvija ; Boyella, Ravichandra ; Juneman, Elizabeth B. / Gemcitabine-induced cardiomyopathy : A case report and review of the literature. In: Journal of Medical Case Reports. 2014 ; Vol. 8, No. 1.
@article{cab86051aa85405fb16efd84edcd74ac,
title = "Gemcitabine-induced cardiomyopathy: A case report and review of the literature",
abstract = "Introduction. Newly developed antineoplastic drugs have resulted in improvements in morbidity and mortality from many forms of cancers. However, some of these new chemotherapeutic agents have potentially lethal side effects, which are now being exposed with their widespread use. Gemcitabine is a nucleoside analog, which is a commonly used agent for various solid organ malignancies. Phase 1 and 2 trials with gemcitabine did not show significant risk for cardiotoxicity; however, with its widespread clinical use over the last decade, a few cases of cardiotoxicity related to gemcitabine use have been reported. Cardiomyopathy after the use of gemcitabine monotherapy is extremely rare; and only one such case has been reported in detail previously. Case presentation. We report a case of a 56-year-old African American man with pancreatic cancer who presented with signs and symptoms of congestive heart failure after being treated with gemcitabine for two cycles (six doses). A two-dimensional echocardiography showed left ventricular ejection fraction of 15 to 20 percent with global hypokinesia. With the absence of significant risk factors for coronary artery disease and a strong temporal relationship with the initiation of chemotherapy, it was concluded that our patient's cardiomyopathy was related to the use of gemcitabine. Gemcitabine was discontinued and our patient responded well to standard heart failure therapy. Two months later, a repeat echocardiogram showed significant improvements in left ventricular systolic function. Conclusions: Gemcitabine should be considered as a potential cause of cardiomyopathy in patients receiving chemotherapy with this drug. We need further studies to look into potential mechanisms and treatments of gemcitabine-induced cardiac dysfunction.",
keywords = "Cardiomyopathy, Cardiotoxicity, Gemcitabine",
author = "Khan, {Muhammad F.} and Silvija Gottesman and Ravichandra Boyella and Juneman, {Elizabeth B}",
year = "2014",
month = "6",
day = "23",
doi = "10.1186/1752-1947-8-220",
language = "English (US)",
volume = "8",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Gemcitabine-induced cardiomyopathy

T2 - A case report and review of the literature

AU - Khan, Muhammad F.

AU - Gottesman, Silvija

AU - Boyella, Ravichandra

AU - Juneman, Elizabeth B

PY - 2014/6/23

Y1 - 2014/6/23

N2 - Introduction. Newly developed antineoplastic drugs have resulted in improvements in morbidity and mortality from many forms of cancers. However, some of these new chemotherapeutic agents have potentially lethal side effects, which are now being exposed with their widespread use. Gemcitabine is a nucleoside analog, which is a commonly used agent for various solid organ malignancies. Phase 1 and 2 trials with gemcitabine did not show significant risk for cardiotoxicity; however, with its widespread clinical use over the last decade, a few cases of cardiotoxicity related to gemcitabine use have been reported. Cardiomyopathy after the use of gemcitabine monotherapy is extremely rare; and only one such case has been reported in detail previously. Case presentation. We report a case of a 56-year-old African American man with pancreatic cancer who presented with signs and symptoms of congestive heart failure after being treated with gemcitabine for two cycles (six doses). A two-dimensional echocardiography showed left ventricular ejection fraction of 15 to 20 percent with global hypokinesia. With the absence of significant risk factors for coronary artery disease and a strong temporal relationship with the initiation of chemotherapy, it was concluded that our patient's cardiomyopathy was related to the use of gemcitabine. Gemcitabine was discontinued and our patient responded well to standard heart failure therapy. Two months later, a repeat echocardiogram showed significant improvements in left ventricular systolic function. Conclusions: Gemcitabine should be considered as a potential cause of cardiomyopathy in patients receiving chemotherapy with this drug. We need further studies to look into potential mechanisms and treatments of gemcitabine-induced cardiac dysfunction.

AB - Introduction. Newly developed antineoplastic drugs have resulted in improvements in morbidity and mortality from many forms of cancers. However, some of these new chemotherapeutic agents have potentially lethal side effects, which are now being exposed with their widespread use. Gemcitabine is a nucleoside analog, which is a commonly used agent for various solid organ malignancies. Phase 1 and 2 trials with gemcitabine did not show significant risk for cardiotoxicity; however, with its widespread clinical use over the last decade, a few cases of cardiotoxicity related to gemcitabine use have been reported. Cardiomyopathy after the use of gemcitabine monotherapy is extremely rare; and only one such case has been reported in detail previously. Case presentation. We report a case of a 56-year-old African American man with pancreatic cancer who presented with signs and symptoms of congestive heart failure after being treated with gemcitabine for two cycles (six doses). A two-dimensional echocardiography showed left ventricular ejection fraction of 15 to 20 percent with global hypokinesia. With the absence of significant risk factors for coronary artery disease and a strong temporal relationship with the initiation of chemotherapy, it was concluded that our patient's cardiomyopathy was related to the use of gemcitabine. Gemcitabine was discontinued and our patient responded well to standard heart failure therapy. Two months later, a repeat echocardiogram showed significant improvements in left ventricular systolic function. Conclusions: Gemcitabine should be considered as a potential cause of cardiomyopathy in patients receiving chemotherapy with this drug. We need further studies to look into potential mechanisms and treatments of gemcitabine-induced cardiac dysfunction.

KW - Cardiomyopathy

KW - Cardiotoxicity

KW - Gemcitabine

UR - http://www.scopus.com/inward/record.url?scp=84902756445&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84902756445&partnerID=8YFLogxK

U2 - 10.1186/1752-1947-8-220

DO - 10.1186/1752-1947-8-220

M3 - Article

C2 - 24957905

AN - SCOPUS:84902756445

VL - 8

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

IS - 1

M1 - 220

ER -